Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 25, NWS Honolulu, HI

November 25, 2008Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 25, 2008, 3:34 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Nov 25, 2008, 6:00 PM HST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2008, 3:34 PM HST (01:34 UTC)
In effect from
Nov 25, 2008, 6:00 PM HST
Expired
Nov 26, 2008, 8:00 PM HST
In force
26 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 260134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST TUE NOV 25 2008

...WIND ADVISORY FOR THE HIGH SUMMITS ON MAUI AND THE BIG ISLAND...

.HIGH PRESSURE NORTHEAST OF THE ISLANDS IS EXPECTED TO PRODUCE
STRONG EASTERLY WINDS ON HALEAKALA SUMMIT AND ON THE SUMMITS OF
MAUNA KEA AND MAUNA LOA.

HIZ022-028-261445-
/O.NEW.PHFO.WI.Y.0025.081126T0400Z-081127T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
334 PM HST TUE NOV 25 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

EXPECT SUSTAINED WINDS FROM THE EAST AT SPEEDS OF 25 TO 30 MPH
WITH HIGHER GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
BURKE
3 follow-up statements
000 
WWHW70 PHFO 261355
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
355 AM HST WED NOV 26 2008

...WIND ADVISORY FOR THE HIGH SUMMITS ON MAUI AND THE BIG
ISLAND...

.HIGH PRESSURE NORTHEAST OF THE ISLANDS IS EXPECTED TO PRODUCE
STRONG EASTERLY WINDS ON HALEAKALA SUMMIT AND ON THE SUMMITS OF
MAUNA KEA AND MAUNA LOA.

HIZ022-028-270300-
/O.CON.PHFO.WI.Y.0025.000000T0000Z-081127T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
355 AM HST WED NOV 26 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

EXPECT SUSTAINED WINDS FROM THE EAST AT SPEEDS OF 25 TO 30 MPH
WITH HIGHER GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE CAREFUL.

$$
000 
WWHW70 PHFO 270133
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST WED NOV 26 2008

...WIND ADVISORY FOR THE HIGH SUMMITS ON MAUI AND THE BIG
ISLAND...

.HIGH PRESSURE NORTHEAST OF THE ISLANDS IS EXPECTED TO PRODUCE
STRONG EASTERLY WINDS ON HALEAKALA SUMMIT AND ON THE SUMMITS OF
MAUNA KEA AND MAUNA LOA.

HIZ022-028-271500-
/O.EXT.PHFO.WI.Y.0025.000000T0000Z-081128T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
333 PM HST WED NOV 26 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THURSDAY. 

EXPECT SUSTAINED WINDS FROM THE EAST AT SPEEDS OF 25 TO 30 MPH
WITH HIGHER GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE CAREFUL.

$$
BURKE
000 
WWHW70 PHFO 270600
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
800 PM HST WED NOV 26 2008

...SUMMIT WINDS WEAKER THAN EXPECTED...

.DATA FROM MAUNA KEA AND MAUNA LOA SHOWED THAT COMPUTER
PREDICTIONS OF WIND SPEED OVER THE STATE SUMMITS HAVE BEEN
CONSISTENTLY HIGH OVER THE PAST 24 HOURS. WITH LITTLE SIGNIFICANT
CHANGE EXPECTED IN THE NEXT 24 HOURS...NO REASON REMAINS TO KEEP
AN ADVISORY ACTIVE.

HIZ022-028-270700-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-081128T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
800 PM HST WED NOV 26 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

EXPECT WIND SPEEDS OF AROUND 25 MILES AN HOUR WITH STRONGER
GUSTS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 25, 10:00 AM HST, 5 hours 34 minutes earlier.

Area forecast discussion, Nov 25, 10:00 AM HST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE NOV 25 2008

.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE AND ALOFT CENTERED NORTH OF THE ISLANDS
WILL BRING A DRIER THAN NORMAL TRADE WIND REGIME THROUGH WEDNESDAY.
MODERATE TRADES TODAY WILL INCREASE TO STRONG AND GUSTY LEVELS
TONIGHT AND WEDNESDAY. AS THE RIDGE TO THE NORTH WEAKENS AND DRIFTS
OVER THE ISLANDS...THE WINDS WILL WEAKEN AND GRADUALLY BECOME
SOUTHEASTERLY ON THURSDAY AND THURSDAY NIGHT. A COLD FRONT WILL
MOVE ACROSS KAUAI LATE FRIDAY...THEN STALL AND WEAKEN OVER OAHU AND
MAUI COUNTY LATE FRIDAY NIGHT THROUGH SATURDAY.

&&

.DISCUSSION...

A 1025 MB SURFACE HIGH IS CENTERED TO THE NORTHEAST OF THE STATE.
RIDGING AT UPPER LEVELS IS PRESENT ALSO JUST NORTH OF THE
ISLANDS.AS THE UPPER RIDGE MOVES FURTHER NORTH...DEEP EASTERLY FLOW
WILL RETURN TO THE ISLANDS TONIGHT AND WEDNESDAY. THE TOP OF THE
INVERSION WILL RISE SLIGHTLY WITH A CORRESPONDING SLIGHT INCREASE
IN WINDWARD AND MAUKA SHOWERS POSSIBLE. BUT THE MAIN EFFECT WILL BE
AN INCREASE IN THE TRADES AGAIN TONIGHT AND WEDNESDAY AS THE SURFACE
HIGH STRENGTHENS AND MOVES A BIT CLOSER. WITH THE WINDS ALOFT
RE-STRENGTHENING TO 35 KNOTS...WILL NEED TO WATCH FOR WINDS REACHING
WIND ADVISORY CRITERIA ON THE BIG ISLAND AND HALEAKALA SUMMITS.

A COLD FRONT IS STILL EXPECTED TO REACH KAUAI LATE FRIDAY THEN SLOW
DOWN AND STALL AND WEAKEN ACROSS OAHU AND MAUI COUNTY FRIDAY NIGHT
AND SATURDAY. AHEAD OF THE FRONT...WINDS WILL SHIFT TO LIGHT
SOUTHWESTERLY OVER THE SMALLER ISLANDS ON FRIDAY. INCREASING CLOUDS
AND SHOWERS WILL ACCOMPANY THE FRONT THROUGH KAUAI FRIDAY NIGHT AND
INTO THE REST OF THE SMALLER ISLANDS INCLUDING OAHU BY EARLY
SATURDAY. A BURST OF NORTH-NORTHEAST WINDS WILL FOLLOW BEHIND THE
FRONT SATURDAY AFTERNOON...BUT IT LOOKS LIKE THESE WILL BE SHORT
LIVED AS THE FRONT STALLS AND WEAKENS RAPIDLY OVER MAUI COUNTY
SATURDAY AFTERNOON AND EVENING.

MEDIUM RANGE GUIDANCE IS IN DECENT AGREEMENT ON STALLING THE NEXT
COLD FRONT WELL NORTH OF THE STATE NEXT SUNDAY AND MONDAY...WITH
THE SUBTROPICAL RIDGE AXIS NEAR THE BIG ISLAND. THIS WILL LEAVE THE
STATE IN A KONA WIND PATTERN WITH A CHANCE OF SHOWERS
STATEWIDE...BUT MAINLY IN THE NORTH HALF OF THE STATE DUE TO
PREFRONTAL CONVERGENCE BANDS.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS UP FOR THE WINDIER ZONES DUE TO THE
MODERATE TO FRESH TRADE WINDS.

FORERUNNERS FROM THE NEXT SIGNIFICANT NORTHWEST SWELL ARE EXPECTED
TO ARRIVE ON FRIDAY. THE SWELL IS EXPECTED TO PEAK ON SATURDAY WITH
SURF HEIGHTS POSSIBLY REACHING WARNING LEVEL CRITERIA ALONG EXPOSED
NORTH AND WEST FACING SHORES. A SECOND LARGE NORTHWEST SWELL IS
EXPECTED TO BEGIN FILLING IN MONDAY NIGHT AND COULD ALSO REACH THE
WARNING LEVEL CRITERIA.

COMBINED SEAS WILL EXCEED 10 FEET IN MANY OF THE MARINE ZONES DURING
THESE SWELL EVENTS SO SMALL CRAFT ADVISORIES WILL NEED TO BE POSTED
ACCORDINGLY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY THROUGH 600 PM HST WEDNESDAY FOR KAIWI
...PAILOLO AND ALENUIHAHA CHANNELS...MAALAEA BAY...AND WATERS SOUTH
OF THE BIG ISLAND.

&&

BURKE

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.